The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

What side effects did you experience with nortriptyline??? I’m desperate

It’s me again …I feel like I’m going crazy, I don’t want to live like this

Today is day 6 of being on 10mg of nortriptyline, since yesterday day 5 I’ve been worst, my dizziness is out of control, the pressure has increased and I just feel so out of it …it’s like I’m high, drunk and sleep deprived (I’m not) all at the same time.

I want to keep a positive mindset, I want to believe that this is just my body getting used to the medication but I’m so freaking scared that this is the new me, I don’t want a life like this, I really don’t.

Today for the first time I wasn’t able to function at all, couldn’t drive, couldn’t cook, couldn’t walk my dog like I daily do, all I can do is to be in bed :cry:

1 Like

Sounds like MAV escalating, not the drug. 10mg is a very low dose and unlikely to control much. Keep going up as directed.

It will subside. Keep positive.

3 Likes

Hi Diana

Please dont be anxious and consider this just another MAV bad day. Tomorrow could be 100× better for you! Perhaps the med is causing a spike in symptoms but they will pass with time
Dont despair you will feel better than this.

If you have to stay in bed for a while so be it, you wont always be this restricted when you’re on a decent dose that works for you. We have all been there and know how afraid you feel so dont worry about reaching out to us, we are all here for one another always

Hope you feel better soon :pray:

3 Likes

I am on a low dose and I have way more good days than bad. I am not inceasing yet. No side effects. Good luck. Hang in thereand prayers.

2 Likes

Diana, I am so sorry your struggling. This is not uncommon unfortunately for a start up on new medication. It’s almost as if the MAV is fighting back and just doesn’t want to surrender… such an evil beast! Fight back by relaxing your mind and focus on this trial as you fighting the fight… Nori is a good medication that some have difficulty with for the first couple weeks, you made it this far… hang in there!
Don’t dwell too much on this being a lifetime battle, focus on tomorrow. Today was a moment in time, tomorrow can be better! :sparkling_heart:

2 Likes

My neuro didn’t say anything about going up, I’ll be messaging his office and ask because for what I’ve seen some people even go up by 10mg ever week and if that’s the case I need to do it tomorrow

1 Like

@MNEK18 thank you kirsty, the hardest thing for me right now is the guilt of not being able to care for my kids, specially the 5 year old, I’m lucky to be able to stay at home while my husband works but today for example he had to take off …I don’t want to affect his career because then what?

1 Like

@Naejohn I hope that’s the case! I keep telling myself that it’s just my body getting used to the meds while taking long “trips” to the bathroom so baby girl doesn’t see me panicking

1 Like

I do think calling your dr tomorrow is a good idea. As James mentioned, 10mg is a very small dosage and it may just be aggravating MAV. I went up 10mg per week on Ami which is the cousin medication to Nort. We are here for you anytime and will be hoping tomorrow is better for you! Please keep us updated :sparkling_heart:

1 Like

FWIW I went up by 10mg after a month of 10mg of Ami. But looking back I think I could have been more aggressive.

I can imagine how you feel must be so depressing! I think we all can relate to feeling useless or a burden :persevere:

Please dont be too hard on yourself, afterall there is nobody who is more affected by this than you and your husband isn’t doing anything spectacular by helping you. He is your husband - remember your vows? In sickness and in health? Well now is the time to prove this! I would do the exact same for the person I love. Its only human isnt it?

You need some time to heal and this will come. Be patient I am confident that we all will get there. Unfortunately length of time is something we cannot possibly know.

Hope you have a better day :two_hearts:

3 Likes

I’m on nortriptyline too, 50 mg, soon to go up to 60. I’m lucky to have no side effects but my MAV has definitely worsened at times before getting a bit better. This illness is unusual in that you don’t see a progressive getting better when unmedicated like with the flu for ex. I started to be ill in July and got worse in December. I felt really low about that. So maybe you’re experiencing MAV symptoms ramping up a bit. Could be the nortriptyline, could be other factors.
I’ve had to adapt my lifestyle to the illness. This was incredibly hard and confronting at first. My son has had to go to preschool full time so I can rest, I’ve had to cut down on my work hours drastically, and end the relationship with my husband (which was causing a lot of stress). It felt like the losses that MAV caused me just kept accumulating. But now I feel settled and restful, and in the right circumstances to live with this illness long term. It might be you need to look at what you can change to get you extra support so you’re in the right circumstances to get you to heal and rest.

3 Likes

I’m more confused than ever. I emailed my dr explaining my symptoms getting worse on day 5 of the medication and asked if I should go up on the dosage or if I should just wait to see if I get better on the same 10mg…his answer: to stop the medication for a few days and see if I get better …mm ok?

You could do, but what if it was just a MAV flair-up? You may blame the Nori and abandon it for the wrong reason.

MAV flair-ups in my experience would start with an attack or a big increase in symptoms, then take up to two weeks to calm down.

A lot of people have unreasonable expectations of the drugs and then end up perpetually switching …

1 Like

Agreed. Unmedicated MAV morphs constantly and gets worse all of its own violation. I’ve read people on many drugs get increased symptoms particularly dizziness with each increase and the best way to reduce side effects is to increase ‘Low and Slow’ so perhaps it might help to halve the dose and stick with it for a couple of weeks before upping again. Anxiety - say just the thought of being constantly conscious of ‘being on medication’ - can cause increased dizziness. Helen

2 Likes

I am on day 30 of Nortriptyline. I started on 20mg per day at bedtime, around the 5th day I started noticing my heart rate had increased by the 23rd day my heart rate had increased to the point that it would wake me up during the night at over 100bpm. I called my Dr. and he said to go down to 10mg; which I did . My heart rate is still too high just sitting here it is 90-95bpm, before starting Nortriptyline it would have been 65-70bpm. I know because I wear a Fitbit 24/7.
The sad part is that for the last 20 days I had felt better than I had in years so I know Nortriptyline was working for me. No vertigo, nor feeling like I was in a rocking boat, my tinnitus even improved. I’m stopping it tonight and calling my Dr. on Monday. When I spoke to him 6 days ago he mentioned that we would try Verapamil next. I’ve never had heart issues and I’m in excellent health otherwise so I’m really bummed about the Nortriptyline.

@Tess that sucks that you have to stop it knowing that it was working for your mav symptoms.

In my case I’m not having side effects outside the MAV symptoms getting worse, I asked on the first place because I saw a YouTube video of somebody saying her dizziness and headaches definitely got worse even at 10mg and stayed worse for about 2 months before finally getting better, she now lives a normal life …so here I am, feeling like crap and debating between stopping or suck it up

1 Like

That is a blow. Very vexing but it happens. Drug side effects can take some time to show and cause people to have to come off them.

You’ll find lots of archive material on Verapamil on here by using the Search facility. The only current regular poster on here who has personal experience of Verapamil who comes readily to mind is Erik AKA @ander454. Might be worth PM’ing him? Helen

I’ve been inn Verapamil about 3 weeks now with no adverse side effects. I didn’t have any relief from my symptoms for the first 2 weeks. But now I’ve had a full week with out symptoms, the first time in about 2 months. But I’m also recording all daily sodium intake, no processed foods, and no restaurant food. I’ve been really strict with my diet after having 2 months of hell and discovering I now have Meneirs in both ears in addition to the vestibular migraines. So I’m keeping my fingers crossed that the Verapamil is helping. Too soon to know but the good news is that I’m tolerating it better than the 4 other meds I have tried. Best wishes to you. I feel your pain and frustration. :heart::pray::heart:

5 Likes